Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Sep 20, 2021, 3:23 PM CDT for Mower County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2021, 3:23 PM CDT (20:23 UTC)
- Expired
- Sep 20, 2021, 4:00 PM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.25 in
- Wind
- 50
County Mower County, MN
The radar
The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 3:55 PM CDT | TSTM WND GST 41 | 3 E Austin, MN | AWOS STATION KAUM AUSTIN MUNICIPAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
284
WWUS83 KARX 202023
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
323 PM CDT Mon Sep 20 2021
MNZ086-094-202100-
Dodge MN-Mower MN-
323 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northern Mower and
southwestern Dodge Counties through 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayward, or 8 miles east of Albert Lea, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Austin around 340 PM CDT.
Brownsdale around 345 PM CDT.
Hayfield around 355 PM CDT.
Other locations impacted by this storm include Oslo, and Sargeant.
This includes Interstate 90 in Minnesota between mile markers 175 and
199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4389 9305 4400 9289 4372 9255 4355 9305
TIME...MOT...LOC 2023Z 230DEG 40KT 4364 9320
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
SkowWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Sep 20, 2:35 PM CDT, 48 minutes earlier.
Area forecast discussion, Sep 20, 2:35 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 235 PM CDT Mon Sep 20 2021 .SHORT TERM...(This evening through Tuesday) Issued at 235 PM CDT Mon Sep 20 2021 Short term concern will be on strong/severe storm potential through this evening. As a mid-level trough continues to advance east from the northern plains this afternoon and evening, a cold front located just west of the I-35 corridor as of 18Z will quickly move east with thunderstorm clusters increasing in the vicinity of the front through the afternoon. Although confidence in storms is high, there is still some uncertainty how widespread the severe weather threat will be. Confidence is highest that storms will be efficient rain producers with pwats near 1.8 inches and warm cloud depths nearing 4 km. HREF max rainfall indicates high end rain potential of 2 to 3 inches, but the overall progressive nature of the system will limit widespread higher totals. Do not anticipate a flash flood threat, although localized street flooding could occur with more intense rain rates. Widespread cloud cover and modest lapse rates have hindered destabilization. However, a narrow axis of up to 1000 to 1500 J/kg MLCAPE is expected just ahead of the front. While sufficient for convection, the skinny nature of the CAPE profiles could limit updraft intensity. There looks to be a small spatial window of overlap between the stronger wind fields that increase mainly near and behind the front and instability. 0-3 km bulk shear around 30 to 35 kts is expected, although a component of the shear vector lies along the boundary. Slightly more backed low-level flow across north-central WI ahead of a weak surface low may enhance low-level shear in this area which will need to be watched, but instability looks to be a little less than farther south. In general, the shear is sufficient for some organized storm modes, but overall storm intensity may be modulated by the relatively weak buoyancy. All that said, some damaging wind potential exists with stronger storms, especially with any linear/bowing segments. Hail potential appears less likely given the CAPE profile, but some hail is possible, especially with any rotating storms. The relatively weak lapse rates and orientation of the shear isn't terribly conducive for QLCS tornadoes, so the tornado risk, while not zero, is low. Overall, not expecting a significant severe weather episode, but a few storms could become severe late this afternoon with storms exiting by mid to late evening. Behind the front, low clouds will stick around for a good chunk of the night before clearing out with dry and cooler conditions on Tuesday as high pressure builds in. .LONG TERM...(Tuesday night through Monday) Issued at 235 PM CDT Mon Sep 20 2021 Once today's system moves past the region, it will continue to amplify forming a closed upper level low over the Ohio River Valley Wednesday. This low then looks to move slowly to the north/northeast as another potential closed low moves east across central Canada. As this second system then moves past the Upper Midwest, the models to some degree are all suggesting the equatorward side of the system will pass over the region, but how strong this will be is much different. Right now, these difference do not look to have much impact on the sensible weather. Most of the potential precipitation looks to be over the eastern Great Lakes into eastern Canada with only a small potential for some light precipitation along a front that will be coming through Thursday night into Friday and tied to the passage of the second upper level low. After a brief period of some weak upper level ridging or quasi-zonal flow, another system looks to be across Canada well to the north of the area over the upcoming weekend with the equatorward extent of the trough just barely reaching down to the Upper Midwest. Even with another front coming through, the potential for precipitation looks to be well to the north of the area closer to the upper level system. These system will be some seasonably cool air to the area with high temperatures to close out the work week looking to mainly be in the 60s before some warming over the weekend. Overnight lows generally look to be in the 40s except for the typical cool spots where temperatures will likely dip in the 30s at times. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1214 PM CDT Mon Sep 20 2021 Primary aviation concern is TSRA potential this afternoon/evening. Southerly winds gusting up to 20-25 kts and a few showers are possible through mid afternoon with lingering MVFR ceilings at KLSE expected to rise to VFR. A cold front will approach late afternoon/evening with a period of TSRA likely. Gusty winds/IFR conditions may accompany storms. A period of MVFR/IFR ceilings with NW winds gusting to 25 kts is expected behind the front with skies gradually clearing overnight/early Tuesday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...04 AVIATION...JM
Hazardous weather outlook, Sep 20, 11:40 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1140 AM CDT Mon Sep 20 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1140 AM CDT Mon Sep 20 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight A line of storms will move across the area, mainly from mid- afternoon through the evening. Some of these storms could become strong to severe, mainly between 3 and 9 PM. Locally heavy rain looks to be main threat that could produce some street flooding. Damaging winds could occur with a few of the stronger storms. While large hail and a tornado could occur, they do not look to be likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/JM
In the hours before
Special weather statement, Sep 20, 3:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
323 PM CDT Mon Sep 20 2021
MNZ086-094-202100-
Dodge MN-Mower MN-
323 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northern Mower and
southwestern Dodge Counties through 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayward, or 8 miles east of Albert Lea, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Austin around 340 PM CDT.
Brownsdale around 345 PM CDT.
Hayfield around 355 PM CDT.
Other locations impacted by this storm include Oslo, and Sargeant.
This includes Interstate 90 in Minnesota between mile markers 175 and
199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4389 9305 4400 9289 4372 9255 4355 9305
TIME...MOT...LOC 2023Z 230DEG 40KT 4364 9320
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SkowThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 5:12 PM CDT | Special Weather Statement | ARX | Buffalo | 33 min |
| Sep 20, 5:38 PM CDT | Special Weather Statement | ARX | La Crosse, Trempealeau | 37 min |
| Sep 20, 5:46 PM CDT | Tornado Warning | ARX | Buffalo, Trempealeau | 29 min |
| Sep 20, 6:11 PM CDT | Tornado Warning | ARX | Clark, Trempealeau | 19 min |
| Sep 20, 6:18 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Monroe, Vernon | 42 min |
| Sep 20, 4:06 PM CDT | Special Weather Statement | ARX | Floyd | 24 min |
| Sep 20, 4:25 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 50 min |
| Sep 20, 5:06 PM CDT | Special Weather Statement | ARX | Winneshiek | 24 min |
| Sep 20, 3:47 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Fillmore, Mower, Olmsted | 43 min |
| Sep 20, 4:30 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted, Wabasha, Winona | 45 min |
| Sep 20, 5:03 PM CDT | Tornado Warning | ARX | Fillmore | 27 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.